The Naked Scientists

The Naked Scientists Forum

Author Topic: Why would I be allergic to all these medications?  (Read 3057 times)


  • Guest
Helen asked the Naked Scientists:
Please can you help me.

I went into anaphylactic shock a year ago. After having an operation, I  was given Targocid an anti biotic drip.

About 8 years before this, I took a tablet called Avelon (Antibiotic) I collapsed and was taken to hospital, I recovered soon after the episode.

Subsequently I  lost consciousness after taking the medication to clear my bowels , I was going in for a colonoscopy.

I had dentistry  under anaesthetic, after the op they gave me an anti biotic called Clindomycin (Dallacin C) again lost consciousness and recovered soon after.

I am also Allergic to Penicillin

I have been to see an Allergist who suggested I go into intensive care for testing.

I have put this as simply as I can. I have reports from the allergist as well as the doctors.  My Physician said I should just stay off any new medication. That does not help me in any way.  What happens if I have to have another operation, or I am really ill for some or other reason.

So in short I am allergic to : Targocid, Clindonmycin (DallacinC),   Avelon, Penicillin

Thank you


What do you think?
« Last Edit: 26/11/2011 21:30:03 by _system »


Offline CliffordK

  • Neilep Level Member
  • ******
  • Posts: 6321
  • Thanked: 3 times
  • Site Moderator
    • View Profile
Why would I be allergic to all these medications?
« Reply #1 on: 26/11/2011 22:42:55 »
So in short I am allergic to : Targocid, Clindamycin (DallacinC),   Avelon, Penicillin

Morphologically, the "Active Ingredients" in these medications appear to be extremely different chemicals.  I presume they have different targets in the bacteria, although I haven't tracked that down yet.  Even the delivery methods you mentioned seem to be different in each case.

I would look for a common inactive ingredient, binder, preservative, packaging, or processing step, or manufacturer in all the medications. 

Typically an allergic reaction has two phases.

The first is a sensitization phase, in which your immune system is first exposed to a novel chemical.  Typically one does not go into anaphylactic shock at this time as the immune system does not recognize the chemical. 

After a few weeks, your system builds up antibodies to the chemical.  The second exposure to the chemical can be much more severe.

If you have a severe reaction the on the first exposure to a drug, then I would be worried that the reaction is to something other than the drug.

A little more "history" might also be useful.  You talk about loosing consciousness, but a quick recovery.  With or without treatment?  How quick?  Are you taking epinephrine?  Do you carry an epi-pen with you?

It almost sounds like you are fainting, rather than going into Anaphylaxis which could have completely different causes, including a possible psychological reaction.

As far as allergy testing and desensitization.  I would encourage caution.  Select only chemicals and medications that you have already been exposed to.  If you were to try every antibiotic that is available, there would be a risk of sensitizing yourself to additional meds, and making them unusable in the future.  But, desensitization therapy can be effective in some cases, and your allergist may be able to help you determine if there is something else such as a type of plastic that you are reacting to.  An analysis of causes other than the active ingredient might make the allergy consult worth it.

There are many reasons that you may require antibiotics in the future including bladder infections that are common in some women.  Childbirth?  I wouldn't take antibiotics unless they were absolutely required, and perhaps only under careful supervision.  Make sure your physicians and dentists are aware of the issues, and it is marked on your charts.

You will have to carefully consider "optional" medications such as the flu vaccine if you are in a low risk age group.  The flu vaccine might help prevent you from acquiring severe diseases and life-threatening secondary infections which would necessitate antibiotics, but you wouldn't want the allergies to jump from one medication to another.

Offline Bored chemist

  • Neilep Level Member
  • ******
  • Posts: 8599
  • Thanked: 41 times
    • View Profile
Why would I be allergic to all these medications?
« Reply #2 on: 27/11/2011 10:18:57 »
I'd be surprised if there was an ingredient that was common to all those medications which was not also common in other things.

I agree that it sounds more psychosomatic than allergic.
Anaphylaxis is a very specific condition, did you get the characteristic symptoms?

The Naked Scientists Forum

Why would I be allergic to all these medications?
« Reply #2 on: 27/11/2011 10:18:57 »


SMF 2.0.10 | SMF © 2015, Simple Machines
SMFAds for Free Forums